Scale and Edge Detection with Topological Derivatives

  • Guozhi Dong
  • Markus Grasmair
  • Sung Ha Kang
  • Otmar Scherzer
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7893)

Abstract

A typical task of image segmentation is to partition a given image into regions of homogeneous property. In this paper we focus on the problem of further detecting scales of discontinuities of the image. The approach uses a recently developed iterative numerical algorithm for minimizing the Mumford-Shah functional which is based on topological derivatives. For the scale selection we use a squared norm of the gradient at edge points. During the iteration progress, the square norm, as a function varied with iteration numbers, provides information about different scales of the discontinuity sets. For realistic image data, the graph of the norm function is regularized by using total variation minimization to provide stable separation. We present the details of the algorithm and document various numerical experiments.

Keywords

Mumford-Shah Functional Topological Derivatives Scale Selection Total Variational Filtering 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosio, L., Tortorelli, V.M.: Approximation of functionals depending on jumps by elliptic functionals via Γ-convergence. Comm. Pure Appl. Math. 43(8), 999–1036 (1990)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Auroux, D., Belaid, L.J., Masmoudi, M.: A topological asymptotic analysis for the regularized grey-level image classification problem. Math. Model. Numer. Anal. 41(3) (2007)Google Scholar
  3. 3.
    Auroux, D., Masmoudi, M.: Image processing by topological asymptotic expansion. J. Math. Imaging Vision 33(2) (2009)Google Scholar
  4. 4.
    Chambolle, A.: Image segmentation by variational methods: Mumford and Shah functional and the discrete approximations. SIAM J. Appl. Math. 55(3), 827–863 (1995)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Chambolle, A.: An algorithm for total variation minimization and applications. J. Math. Imaging Vision 20(1-2), 89–97 (2004)MathSciNetGoogle Scholar
  6. 6.
    Chambolle, A., Lions, P.-L.: Image recovery via total variation minimization and related problems. Numer. Math. 76(2), 167–188 (1997)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Chan, T., Vese, L.: Active Contours without Edges. IEEE Trans. Image Processing 10(2), 266–277 (2001)MATHCrossRefGoogle Scholar
  8. 8.
    Davies, P.L., Kovac, A.: Local extremes, runs, strings and multiresolution. Ann. Statist. 29(1), 1–65 (2001)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Feijóo, R.A., Novotny, A., Padra, C., Taroco, E.: The topological derivative for the Poisson problem. Math. Mod. Meth. Appl. Sci. 13(12), 1825–1844 (2003)MATHCrossRefGoogle Scholar
  10. 10.
    Garreau, S., Guillaume, P., Masmoudi, M.: The topological asymptotic for PDE systems: The elasticity case. SIAM J. Control Optimiz. 39(6), 1756–1778 (2000)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Grasmair, M.: The equivalence of the taut string algorithm and BV-regularization. J. Math. Imaging Vision 27(1), 59–66 (2007)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Grasmair, M., Muszkieta, M., Scherzer, O.: An approach to the minimization of the Mumford–Shah functional using Γ-convergence and topological asymptotic expansion. Preprint on ArXiv, arXiv:1103.4722v1, University of Vienna, Austria (2011)Google Scholar
  13. 13.
    Jung, Y.M., Kang, S.H., Shen, J.: Multiphase Image Segmentation via Modica-Mortola Phase transitio. SIAM Applied Mathematics 67(5), 1213–1232 (2007)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Kimmel, R., Sochen, N.A., Weickert, J. (eds.): Scale Space and PDE Methods in Computer Vision. LNCS, vol. 3459. Springer, Heidelberg (2005)MATHGoogle Scholar
  15. 15.
    Mammen, E., van de Geer, S.: Locally adaptive regression splines. Ann. Statist. 25(1), 387–413 (1997)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Mumford, D., Shah, J.: Optimal approximations by piecewise smooth functions and associated variational problems. Comm. Pure Appl. Math. 42(5), 577–685 (1989)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Muszkieta, M.: Optimal edge detection by topological asymptotic analysis. Math. Methods Appl. Sci. 19(11), 2127–2143 (2009)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Pöschl, C., Scherzer, O.: Characterization of minimizers of convex regularization functionals. In: Frames and Operator Theory in Analysis and Signal Processing. Contemp. Math., vol. 451, pp. 219–248. Amer. Math. Soc., Providence (2008)CrossRefGoogle Scholar
  19. 19.
    Rudin, L.I., Osher, S., Fatemi, E.: Nonlinear total variation based noise removal algorithms. Phys. D 60(1-4), 259–268 (1992)MATHCrossRefGoogle Scholar
  20. 20.
    Scherzer, O., Grasmair, M., Grossauer, H., Haltmeier, M., Lenzen, F.: Variational methods in imaging. In: Applied Mathematical Sciences, vol. 167. Springer, New York (2009)Google Scholar
  21. 21.
    Shen, J.: A stochastic-variational model for Soft Mumford-Shah segmentation. In: International Journal of Biomedical Imaging, ID92329 (2006)Google Scholar
  22. 22.
    Sokołowski, J., Żochowski, A.: On topological derivative in shape optimization. SIAM J. Control Optimiz 37(4), 1251–1272 (1999)MATHCrossRefGoogle Scholar
  23. 23.
    Steidl, G., Didas, S., Neumann, J.: Relations between higher order TV regularization and support vector regression. In: [14], pp. 515–527 (2005)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Guozhi Dong
    • 1
  • Markus Grasmair
    • 1
    • 2
  • Sung Ha Kang
    • 3
  • Otmar Scherzer
    • 1
    • 4
  1. 1.Computational Science CenterUniversity of ViennaWienAustria
  2. 2.Catholic University Eichstätt–IngolstadtEichstättGermany
  3. 3.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  4. 4.Johann Radon Institute for Computational and Applied Mathematics (RICAM)Austrian Academy of SciencesLinzAustria

Personalised recommendations